Texas, 2016

High Surf in Texas, March 19 to 21, 2016

March 19 to 21, 2016 · NWS BRO · 1 event in 1 county or zone

Strong winds, building wave heights, and a robust northeasterly swell in the wake of a cold front led to periods of dangerous high surf along the lower Texas coast. One drowning occurred off the coast of South Padre Island during the overnight hours of March 19th into March 20th.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Strong winds, building wave heights, and a robust northeasterly swell in the wake of a cold front led to periods of dangerous high surf along the lower Texas coast. One drowning occurred off the coast of South Padre Island during the overnight hours of March 19th into March 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 19, 8:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 19, 8:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
941 AM CDT SAT MAR 19 2016

.DISCUSSION...THE COLD FRONT HAS MOVED SOUTH OF THE RIO GRANDE
VALLEY THIS MORNING. OVERRUNNING CONDITIONS WILL DEVELOP TODAY
WITH WARM AND MOIST AIR ALOFT MOVING ACROSS THE COOLER AIR AT THE
SURFACE. LATEST BRO RADAR SHOWS ELEVATED SHOWER ACTIVITY SOUTH OF
THE RIO GRANDE RIVER AND ACROSS PORTIONS OF THE GULF WATERS.
BREEZY NORTH WINDS WILL ALLOW COLD AIR ADVECTION TO PREVAIL ACROSS
THE REGION TODAY. UPDATED THE GRIDS FOR TODAY TO REMOVE THE
MENTION OF THUNDER AND TO LOWER TEMPERATURES/DEWPOINTS SEVERAL
DEGREES DUE TO THE COOLER AIR FILTERING INTO THE AREA. NO OTHER
CHANGES NEEDED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT SAT MAR 19 2016/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE ELEVATED CONVECTION ACROSS SOUTHEAST
PORTIONS OF THE CWA THIS MORNING. CEILINGS WERE NEAR 7500FT AT
KT65 TO NEAR 11000FT AT KBRO AND KHRL. VISIBILITIES WERE NEAR 3SM
WITH RAIN AND MIST AT KBRO. A COLD FRONT WILL MOVE THROUGH THE RIO
GRANDE VALLEY LATER THIS MORNING AND MVFR CONDITIONS WILL DEVELOP
TODAY AS OVERRUNNING CONDITIONS DEVELOP WITH WARM AND MOIST AIR
ALOFT MOVING ACROSS THE COOLER AIR AT THE SURFACE ADVECTING INTO
THE AREA IN THE WAKE OF THE FRONT.

PREV DISCUSSION... /ISSUED 507 AM CDT SAT MAR 19 2016/
SHORT TERM /TODAY THROUGH SUNDAY/...ELEVATED CONVECTION CONTINUES
TO DEVELOP ACROSS PORTIONS OF THE CWA EARLY THIS MORNING WITH
STRONGER SURFACE-BASED THUNDERSTORMS CONTINUING TO DEVELOP ACROSS
PORTIONS OF NORTHEAST MEXICO. THE THREAT OF SEVERE WEATHER HAS
DIMINISHED ACROSS THE AREA IN THE WAKE OF THE OUTFLOW BOUNDARY
THAT MOVED ACROSS THE COASTAL SECTIONS OF THE CWA LATE LAST NIGHT.
THE COLD FRONT ACROSS THE MIDDLE AND UPPER TEXAS COAST EARLY THIS
MORNING WILL MOVE THROUGH THE RIO GRANDE VALLEY LATER THIS MORNING
AND HIGH PRESSURE ACROSS THE WEST CENTRAL UNITED STATES WILL BRING
COOLER AIR INTO DEEP SOUTH TEXAS THIS AFTERNOON. THE PRESSURE
GRADIENT WILL INCREASE ACROSS THE LOWER TEXAS COAST TODAY AND
BREEZY TO WINDY CONDITIONS WILL PREVAIL LATE THIS MORNING INTO THE
AFTERNOON IN THE WAKE OF THE FRONT...ESPECIALLY ACROSS THE COASTAL
SECTIONS. WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR THE COASTAL
SECTIONS OF CAMERON AND WILLACY COUNTIES AS WELL AS KENEDY COUNTY.
RAIN CHANCES WILL DIMINISH TODAY INTO TONIGHT AS SOUTHWEST WINDS
ALOFT VEER TO THE WEST BUT LOW TO MID LEVEL MOISTURE WILL REMAIN
HIGH ACROSS NORTHEAST MEXICO TO WARRANT A CHANCE OF ELEVATED
CONVECTION ACROSS PORTIONS OF THE CWA TODAY AND A SLIGHT CHANCE OF
ELEVATED CONVECTION TONIGHT. SUBSIDENCE WILL INCREASE SUNDAY AS
WINDS ALOFT VEER MORE TO THE NORTHWEST AS A 500MB RIDGE ACROSS THE
WESTERN U.S. MOVES EASTWARD AND THE 500MB LOW/TROUGH ACROSS THE
CENTRAL U.S. TODAY MOVES EASTWARD.

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...THE 500 MB TROUGH
AXIS WILL BE TRAVELING EAST ACROSS THE OHIO VALLEY SUNDAY NIGHT
INTO MONDAY WHILE AMPLIFIED RIDGE DOMINATES THE WEST. SURFACE
1031HIGH PRESSURE MOVES FURTHER SOUTH AND DRIFTS E TO SE INTO
MONDAY VEERING WINDS TOWARDS THE SOUTHEAST BY MONDAY AFTERNOON.
PLEASANT DAY IS EXPECTED MONDAY WITH ABUNDANT DRY AIR AND A LIGHT
TO MODERATE EAST TO SE WIND WITH TEMPERATURES WARMING UP INTO THE
MID TO LOW 70S. THE LOW LEVEL WAA WILL INCREASE QUICKLY AS THE S-SE
SURFACE FLOW RETURNS NEXT WEEK AND DIURNAL HEATING INCREASES.

A STRONG AND FAST MOVING 500 MB SHORT WAVE WILL DIVE SE OUT OF THE
PACIFIC NW PUSHING INTO THE SOUTH CENTRAL PLAINS STATES LATE NEXT
WEEK. THIS AS A RESULT WILL STRENGTHEN A STRONG LEE SIDE TROUGH E
OF THE ROCKIES. THIS SURFACE LOW WILL INCREASE LOW LEVEL FLOW ALONG
THE COAST TUESDAY AND WEDNESDAY AFTERNOON WITH BREEZY TO WINDY CONDITIONS
EXPECTED. GUIDANCE IS HINTING ON MUCH STRONGER WINDS POSSIBLY WEDNESDAY
AFTERNOON WHEN THE TROUGH AXIS DIGS FURTHER SOUTH INTO THE FOUR CORNERS
REGION STRENGTHENING A 998 LOW NEAR NORTHWEST TEXAS. THE TREND IN THE
MODELS CONTINUE TO SHOW THE STRONG WINDS WED WHICH COULD BE FAVORABLE
FOR WIND ADVISORY WED IF TREND CONTINUES. THIS WILL USHER THROUGH A DRY
COLD FRONT THROUGH THE AREA THU NIGHT WITH A FAIRLY MILD AND DRY PAC
AIRMASS SPREADING OVER THE REGION FRI.

MODEL TO MODEL CONSISTENCY BETWEEN THE GFS AND THE ECMWF IS PRETTY
GOOD ON THE BROAD SYNOPTIC SCALE THROUGH THU. THE MODELS THEN
DIVERGE QUITE A BIT FOR THU INTO FRI WITH THE ECMWF SHOWING A MUCH
WARMER TREND VERSUS THE GFS. OTHERWISE PRETTY GOOD AGREEMENT SHOWS UP
BETWEEN THE TWO LONGER RANGE MODEL SETS THROUGH NEXT THU FOR TEMPS.
EXPECT A HEAT SPIKE THURSDAY AHEAD OF THE NEXT FRONT MOVING THROUGH
THE AREA. WILL MAINTAIN THE SLGT CHC POPS FOR THE END OF NEXT WEEK
FOR CONSISTENCY REASONS AS AM NOT CONFIDENT ENOUGH TO TOTALLY ELIMINATE
THE RAIN CHC FROM THE LONGER RANGE WORDING.

MARINE...TODAY THROUGH SUNDAY...SEAS WERE NEAR 9 FEET WITH NORTH
WINDS NEAR 31 KNOTS AT BUOY020 EARLY THIS MORNING. VERY STRONG
NORTH WINDS WILL PREVAIL ACROSS THE COASTAL WATERS TODAY WITH
GUSTS TO NEAR GALE FORCE POSSIBLE OFFSHORE THE LOWER TEXAS COAST
THIS AFTERNOON. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
LAGUNA MADRE AND THE OFFSHORE WATERS TODAY AND WILL CONTINUE
THROUGH TONIGHT AS THE PRESSURE GRADIENT REMAINS STRONG TONIGHT IN
THE WAKE OF A COLD FRONT MOVING OFFSHORE THE LOWER TEXAS COAST
THIS MORNING. SMALL CRAFT ADVISORIES WILL LIKELY BE EXTENDED FOR
THE OFFSHORE WATERS SUNDAY AS STRONG NORTHEAST WINDS PREVAIL
ACROSS THE WESTERN GULF OF MEXICO.

SUNDAY NIGHT THROUGH SATURDAY....HIGH PRESSURE MOVING FURTHER
SOUTH DRIFTS EASTWARD QUICKLY INTO THE NORTHERN GULF. LOWER WINDS
BEGIN TO VEER SE MONDAY AND REMAIN MODERATE WITH PLEASANT TEMPS
AND AN ABUNDANT SUNSHINE. ANOTHER SHORTWAVE TROUGHS WILL MOVE
ACROSS THE UPPER MIDWEST STRENGTHENING THE GRADIENT ALONG THE
CENTRAL PLAINS. THIS WILL INCREASE SOUTHERLY FLOW TUE AFTERNOON
AND WEDNESDAY AFTERNOON WITH SCA POSSIBLE. THURSDAY A FRONT WILL
MOVE THROUGH THE GULF WATERS INCREASING NORTHERLY WINDS ACROSS THE
GULF WATERS CONTINUING THE SCA POTENTIAL FOR THE GULF WATERS
THROUGH FRIDAY. MOISTURE IS VERY LIMITED AHEAD OF THE FRONT BUT A
FEW ISOLATED SHOWERS COULD NOT BE RULED OUT. SEAS WILL BUILD BUT
QUICKLY LOWER LATE FRIDAY INTO SATURDAY RETURNING TO SOUTHEAST
FLOW.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-256-257.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ130-132-135-
     150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Mar 19, 4:46 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
546 AM CDT SAT MAR 19 2016

TXZ248>257-201100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
546 AM CDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS WILL DEVELOP ACROSS THE LOWER TEXAS COAST LATER
THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. A WIND ADVISORY
IS IN EFFECT FOR COASTAL CAMERON AND WILLACY COUNTIES AS WELL AS
KENEDY COUNTY FROM 10 AM THROUGH 4 PM TODAY.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED FOR ALL OR PORTIONS OF DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY TUESDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-201100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
546 AM CDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE LAGUNA MADRE AND THE
OFFSHORE WATERS OF THE LOWER TEXAS COAST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE OFFSHORE
WATERS OF THE LOWER TEXAS COAST SUNDAY. SMALL CRAFT ADVISORIES
WILL LIKELY BE NEEDED FOR PORTIONS OF THE COASTAL WATERS TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Local storm report, Mar 19, 8:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
904 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     MARINE TSTM WIND 45 ESE YARBOROUGH       26.97N  96.69W
03/19/2016  M59 MPH          GMZ175             TX   BUOY

            BUOY 42020 REPORTED PEAK MARINE THUNDERSTORM WIND GUST
            OF 59 MPH.

&&

EVENT NUMBER BRO1600009

EB
Local storm report, Mar 19, 8:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
914 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     MARINE TSTM WIND 3 NW YARBOROUGH         27.24N  97.41W
03/19/2016  M67 MPH          GMZ135             TX   C-MAN STATION

            BAFFIN BAY TCOON SITE REPORTED MARINE THUNDERSTORM WIND
            GUST OF 67 MPH.

&&

EVENT NUMBER BRO1600010

EB
Local storm report, Mar 19, 8:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
915 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     MARINE TSTM WIND 17 N PORT MANSFIELD     26.80N  97.47W
03/19/2016  M56 MPH          GMZ135             TX   C-MAN STATION

            RINCON DEL SAN JOSE TCOON SITE REPORTED MARINE
            THUNDERSTORM WIND GUST OF 56 MPH.

&&

EVENT NUMBER BRO1600011

EB
Local storm report, Mar 19, 8:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
918 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     MARINE TSTM WIND 4 ENE BUENA VISTA       26.26N  97.28W
03/19/2016  M46 MPH          CAMERON            TX   C-MAN STATION

            REALITOS PENINSULA TCOON SITE REPORTED MARINE
            THUNDERSTORM WIND GUST OF 46 MPH.

&&

EVENT NUMBER BRO1600012

EB
Local storm report, Mar 19, 8:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
950 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     MARINE TSTM WIND 1 ESE SOUTH PADRE ISLAN 26.07N  97.17W
03/19/2016  M39 MPH          GMZ130             TX   C-MAN STATION

            SOUTH PADRE ISLAND COAST GUARD STATION REPORTED 39 MPH
            WIND GUST.

&&

EVENT NUMBER BRO1600013

EB
Local storm report, Mar 19, 8:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
951 AM CDT SAT MAR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     MARINE TSTM WIND 1 SSE PORT ISABEL       26.06N  97.22W
03/19/2016  M39 MPH          CAMERON            TX   C-MAN STATION

            PORT ISABEL TCOON SITE REPORTED PEAK WIND GUST OF 39
            MPH.

&&

EVENT NUMBER BRO1600014

EB

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Cameron

When
March 19, 11:00 AM CST to March 21, 2:00 AM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

High surf and robust northeasterly swells led to the drowning of a young adult male near South Padre Island. The victim ventured into the surf after an evening show near Isla Blanca Park on the south end of the Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal Cameron2016-03-1918MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626681.